Alert archive / Arizona / Flash Flood Warnings in 2013

Flash Flood Warning 10, NWS Tucson, AZ

July 24, 2013Cochise County, Graham County, Arizona

NWS Tucson, AZ issued this flash flood warning at Jul 24, 2013, 5:43 PM MST for Cochise County, Graham County, Arizona. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 24, 2013, 5:43 PM MST (00:43 UTC)
Expired
Jul 24, 2013, 7:45 PM MST
In force
2 hr
Issued by
NWS Tucson, AZ
Area
Storm-based polygon
Flood severity
None

Counties Cochise County, AZ, Graham County, AZ

The radar

The Tucson radar (KEMX), 64 km from the middle of the area, began a volume at 00:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tuscon, AZ (KDMA), launched 00:00Z, 0.7 hours before the alert went out and 70 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 00:00Z on 2013-07-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 269 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 00:00Z on 2013-07-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 27 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
269 J/kg
Mixed-layer CIN
-54 J/kg
Mixed-layer LCL
2094 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
27 m²/s²
0-3 km storm-relative helicity
55 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

159 
WGUS55 KTWC 250043
FFWTWC
AZC003-009-250245-
/O.NEW.KTWC.FF.W.0010.130725T0043Z-130725T0245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE TUCSON AZ
543 PM MST WED JUL 24 2013

THE NATIONAL WEATHER SERVICE IN TUCSON HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTHWESTERN COCHISE COUNTY IN SOUTHEAST ARIZONA...
  EXTREME SOUTHWESTERN GRAHAM COUNTY IN SOUTHEAST ARIZONA...

* UNTIL 745 PM MST

* AT 533 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED  
  THUNDERSTORMS HAVE PRODUCED OVER TWO INCHES OF RAIN OVER THE 
  WINCHESTER MOUNTAINS WITH ADDITIONAL RAIN EXPECTED. THIS AMOUNT OF 
  RAIN IS EXPECTED TO CAUSE FLASH FLOODING OVER THE WARNED AREA.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO MULESHOE   
  RANCH PRESERVE WITH CASCABEL WELL DOWNSTREAM. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF WASHES
AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE BANKS OF
CREEKS AND STREAMS.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING. 
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY. 
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE 
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS 
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY 
AUTOMOBILE.

&&

LAT...LON 3229 11039 3243 11035 3246 11015 3243 10996
      3225 10992 3221 11001 3219 11023

$$

CERNIGLIA
2 follow-up statements
266 
WGUS75 KTWC 250135
FFSTWC

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
635 PM MST WED JUL 24 2013

AZC003-009-250245-
/O.CON.KTWC.FF.W.0010.000000T0000Z-130725T0245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
COCHISE AZ-GRAHAM AZ-
635 PM MST WED JUL 24 2013

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 745 PM MST FOR
EXTREME SOUTHWESTERN GRAHAM AND NORTHWESTERN COCHISE COUNTIES...

AT 630 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THE 
THUNDERSTORMS HAVE DIMINISHED OVER THE WARNED AREA HOWEVER LIGHTER 
PRECIPITATION CONTINUES TO FALL AT 630 PM.  THE RADAR ESTIMATES THAT 
2 TO NEARLY 3 INCHES OF RAIN HAS FALLEN OVER A COUPLE OF LOCATIONS 
OVER THE THE HIGHER TERRAIN OF THE WINCHESTER MOUNTAINS.  THIS IS 
ENOUGH RAIN TO CAUSE FLASH FLOODING IN AND NEAR THE HIGHER TERRAIN.  

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO MULESHOE 
RANCH PRESERVE. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE
BANKS OF CREEKS AND STREAMS.

&&

LAT...LON 3229 11039 3243 11035 3246 11015 3243 10996
      3225 10992 3221 11001 3219 11023

$$

CERNIGLIA
134 
WGUS75 KTWC 250244
FFSTWC

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
744 PM MST WED JUL 24 2013

AZC003-009-250249-
/O.EXP.KTWC.FF.W.0010.000000T0000Z-130725T0245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
COCHISE AZ-GRAHAM AZ-
744 PM MST WED JUL 24 2013

...THE FLASH FLOOD WARNING WILL EXPIRE AT 745 PM MST FOR EXTREME
SOUTHWESTERN GRAHAM AND NORTHWESTERN COCHISE COUNTIES...

AT 735 PM...STEADY RAIN MOVED OUT OF THE WARNED AREA AND NO FURTHER 
HEAVY RAINS AREA EXPECTED TO AFFECT THIS AREA ANYTIME SOON.  RADAR 
RAINFALL ESTIMATES PEAKED AT 2.86 INCHES OVER THE SOUTHERN 
WINCHESTER MOUNTAINS IN A LITTLE OVER AN HOUR.  EVEN THOUGH FLASH 
FLOODING IS NO LONGER EXPECTED IN THIS AREA...STREAMS AND WASHES IN 
AND AROUND THE AREA MAY STILL BE RUNNING FAIRLY HIGH. 

LAT...LON 3229 11039 3243 11035 3246 11015 3243 10996
      3225 10992 3221 11001 3219 11023

$$

CERNIGLIA

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this flash flood warning went out at Jul 24, 1:25 PM MST, 4 hours 18 minutes earlier.

Area forecast discussion, Jul 24, 1:25 PM MST, 4 hours 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TUCSON AZ
125 PM MST WED JUL 24 2013

.SYNOPSIS...AN IMPULSE FROM THE EAST WILL ENHANCE THUNDERSTORM
COVERAGE AND INTENSITY ACROSS MOST OF THE AREA INTO THURSDAY. SOME
STORMS WILL GENERATE HEAVY RAINFALL. OTHERWISE...PLENTY OF MOISTURE
TO PROVIDE A CHANCE OF MAINLY AFTERNOON AND EVENING SHOWERS AND
THUNDERSTORMS INTO THE WEEKEND.

&&

.DISCUSSION...VIS SATELLITE DATA SHOWS CLEARING ACROSS MUCH OF
GRAHAM AND GREENLEE COUNTIES WITH SOME CU DEVELOPMENT OVER THE HIGH
TERRAIN IN COCHISE AND SOUTHWEST GRAHAM COUNTIES. SEVERAL VALLEY
LOCATIONS ACROSS THE EASTERN COUNTIES ARE IN THE UPPER 80S TO LOW 90
RANGE...WHEREAS WESTERN PIMA AND SANTA CRUZ COUNTIES ARE LARGELY
CLOUDED OVER WITH RELATIVELY COOL CONDITIONS IN PLACE. THE BETTER
HEATING IN THE EAST STILL SUGGESTS A THREAT FOR CONVECTION THROUGH
THE AFTERNOON AND EVENING. HOWEVER...THE CLOUDY COOLER COOLER
CONDITIONS ELSEWHERE COMBINED WITH A WARM LAYER AT AROUND 450 TO 500
MB SHOULD KEEP STRONG CONVECTION LIMITED OVER PIMA/SANTA CRUZ AREAS.

THE 18Z HRRR RUN HAD THE BEST HANDLE ON THE CLOUD COVER SO FAR AND
KEEPS ACTIVITY RELATIVELY LIMITED THROUGH THE REST OF THE AFTERNOON.
HOWEVER...THERE ARE SIGNS OF INCREASING ACTIVITY OVERNIGHT IN THE
FORM OF AN MCS DEVELOPING OVER WESTERN NEW MEXICO AND DRIFTING
SOUTHWEST ACROSS AZ. GIVEN THE OUR WEAK LOW PRESSURE SYSTEM IS STILL
HANGING AROUND SE ARIZONA SO THIS WOULD MAKE OVERNIGHT CONVECTION A
REASONABLE SOLUTION. GIVEN THE SATURATED GROUND CONDITIONS IN THE
EASTERN ZONES...THE FLASH FLOOD WATCH STILL APPEARS WARRANTED. WE
ARE ALSO CLOSELY MONITORING THE SAN FRANCISCO AND GILA RIVERS ACROSS
GRAHAM AND GREENLEE COUNTIES. THERE ARE QUICK RESPONSE CHANNELS IN
OUR CWA AND IT WILL NOT TAKE MUCH RAINFALL IN THAT AREA TO CAUSE
RAPID RISES.

THE TROUGH AXIS OF THE WEAK UPPER LOW LAYS OVER SE ARIZONA TOMORROW
AS WELL AND MAY AGAIN SERVE AS A SOURCE OF LIFT FOR ACTIVITY. MODELS
ARE SUGGESTING ANOTHER WET DAY POSSIBLE TOMORROW WITH THE FOCUS
MAINLY ALONG THE INTERNATIONAL BORDER AND HIGHER TERRAIN. WE SHOULD
ALSO SEE A RETURN OF SOUTHERLY FLOW ALOFT TOMORROW ALONG WITH
SUSTAINED MID LEVEL MOISTURE.

THE MONSOON RIDGE BEGIN A MODIFICATION PROCESS TOMORROW AS WELL.
INITIALLY...THE RIDGE AXIS AMPLIFIES OVER THE WESTERN US THROUGH
FRIDAY...KEEPING SE ARIZONA IN FAVORABLE FLOW FOR THUNDERSTORMS.
HOWEVER...STARTING LATE SATURDAY...THE RIDGE BEGINS THE FLATTEN AND
SHIFT SOUTHEAST. THE FLOW ALOFT OVER ARIZONA BECOME MORE WESTERLY
AND STAYS WESTERLY THROUGH MONDAY. THE HIGH CONTINUES DRIFTING SOUTH
THROUGH MIDWEEK AND WHILE OUR FLOW ALOFT BACKS TO THE SOUTH...WE
REMAIN FAIRLY DRY INT THE MIDLEVELS. SO WE MAY HAVE A DECENT BREAK
IN THUNDERSTORM ACTIVITY STARTING SUNDAY AND LASTING FOR SEVERAL
DAYS. THAT MEANS WARMER TEMPERATURES TOO. GFS/ECWMF DID SHOW ANOTHER
INVERTED TROUGH MOVING WEST ACROSS NORTHERN MEXICO MID WEEK BUT THEY
KEEP THE ENERGY FAR ENOUGH SOUTH THAT PRECIP CHANCES WOULD BE
LIMITED OVER ARIZONA.

JJB

&&

.AVIATION... SCT TO NUMEROUS TSRA /SHRA CONTINUING THRU
25/06Z...THEN BECOMING MAINLY ISOLD. MVFR CONDITIONS WITH WIND GUSTS
APPROACHING 45 KTS WITH THE STRONGEST TSRA. OTHERWISE...CLOUD DECKS
MAINLY 6-12K FT AGL AND SURFACE WIND GENERALLY LESS THAN 10 KTS THRU
THURSDAY MORNING OR 25/18Z. AVIATION DISCUSSION NOT UPDATED FOR TAF
AMENDMENTS.

&&

.FIRE WEATHER...ENHANCED MOISTURE WILL PROVIDE A BETTER CHANCE OF
SHOWERS AND THUNDERSTORMS THROUGH THURSDAY EVENING.
OTHERWISE...SOUTHEAST ARIZONA WILL KEEP ENOUGH MOISTURE AROUND FOR
MAINLY AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS TO CONTINUE
INTO EARLY NEXT WEEK.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...FLASH FLOOD WATCH FROM 11AM
  UNTIL 9 PM MST FOR AZZ507>514.

&&

VISIT US ON FACEBOOK...TWITTER...YOUTUBE...AND AT WEATHER.GOV/TUCSON

In the hours before

Special weather statement, Jul 24, 5:21 PM MST, 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
521 PM MST WED JUL 24 2013

AZZ508-250045-
EASTERN COCHISE COUNTY BELOW 5000 FEET INCLUDING DOUGLAS/WILLCOX AZ-
521 PM MST WED JUL 24 2013

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN COCHISE COUNTY UNTIL 545
PM MST...

AT 515 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR DOUGLAS...MOVING WEST AT 5 TO 10 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH VERY HEAVY RAIN.

AREAS AFFECTED BY THIS STORM INCLUDE...PIRTLEVILLE AND BISBEE-DOUGLAS
AIRPORT.

LAT...LON 3133 10978 3152 10981 3151 10946 3133 10945
      3132 10950 3133 10958 3132 10966 3132 10974
TIME...MOT...LOC 0021Z 085DEG 6KT 3141 10956

CERNIGLIA

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 24, 5:16 PM MSTAreal Flood AdvisoryTWCCochise3 hr
Jul 24, 5:21 PM MSTSpecial Weather StatementTWCCochise24 min
Jul 25, 9:51 AM MSTFlash Flood WatchTWCCochise, Graham, Greenlee, Pima, Pinal, Santa Cruz9 hr
Jul 25, 12:15 PM MSTFlash Flood WarningTWCPima3 hr
Jul 25, 12:29 PM MSTSpecial Weather StatementTWCPima46 min
Jul 25, 12:38 PM MSTFlash Flood WarningTWCPima, Pinal3 hr
Jul 25, 12:44 PM MSTSpecial Weather StatementTWCSanta Cruz46 min
Jul 25, 1:02 PM MSTFlash Flood WarningTWCPima118 min
Jul 25, 1:22 PM MSTSevere Thunderstorm WarningTWCPima38 min
Jul 25, 1:52 PM MSTSpecial Weather StatementTWC38 min
Jul 25, 1:59 PM MSTFlash Flood WarningTWCPima3 hr
Jul 25, 2:02 PM MSTSevere Thunderstorm WarningTWCCochise, Graham43 min
Jul 25, 2:13 PM MSTAreal Flood AdvisoryTWCPinal2 hr
Jul 25, 2:43 PM MSTFlash Flood WarningTWCPima2 hr
Jul 25, 2:52 PM MSTFlash Flood WarningTWCCochise3 hr
Jul 25, 3:01 PM MSTFlash Flood WarningTWCPima119 min
Jul 25, 3:55 PM MSTFlash Flood WarningTWCPima, Pinal3 hr
Jul 25, 4:02 PM MSTFlash Flood WarningTWCPima118 min

Nearby

Flash Flood Warnings in Arizona, 2013Every flash flood warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.